Is confusion a side affect of Sinemet? - AgingCare.com

Is confusion a side affect of Sinemet?

Follow
Share

My Mom in Law is on Sinemet for the past couple of months. She is terribly confused regarding time of day. Yesterday she went to her lobby and called me, looking for her son (my husband), and asking why he wasn't picking her up for her appointment that is today. She has trouble with time of day, and now she seems to be having trouble with today and tomorrow. Is this a side affect of the drug, or is it something more serious? My husband says it's the drug, but I am not sure, since she's been on it a couple of months already. How do I get him to be more serious about her condition, rather than being annoyed because it is inconveniencing him? She is not the easiest person, or the most patient herself.

This question has been closed for answers. Ask a New Question.
1

Answer

Show:
Some of the more frequent side effects of Sinemet can be confusion, hallucinations, anxiety, agitation, depressed mood, thoughts of suicide or even hurting oneself. Less frequent side effects are sleep problems (insomnia), strange dreams. These side effects can be from the medication itself; adding other meds that may interact with Sinemet can bring on these new side effects or worsen the side-effects specifically seen with Sinemet.
Dementia or deteriorating mental status can also be seen with Parkinson’s. Regretfully, part of the progression of Parkinson Disease (PD) is a progressive dementia. But, on the other hand, sometimes the confusion with which day it is may be due to lack of good sleep and enough sleep overnight. If this confusion developed quickly, it may be that your MIL is simply dehydrated. When a patient is dehydrated, the concentration of the medication in the blood system elevates as it would if the dose is too high.
Some facilities use reality boards…large print notices of time, day, place, etc. Check to see if these are available and mention to your MIL to look at the notices as a way to possibly help trigger recall of day and time. This process is sometimes called reality orientation.
I would encourage everyone to investigate participation in support groups for the particular condition(s) that your loved one has….. PD, Alzheimer, stroke, diabetes etc. The discussions back and forth with invited expert speakers or with caregivers/family who have cared for individuals with the condition can be very helpful in solving care issues and with understanding the medical condition and what can be done. Support groups are also a wonderful resource for community services that may be available to assist you in the various aspects of care for your loved one.
Lynn Harrelson, Pharm BS, FASCP
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions